Every year 40 million American adults (18 and older) are diagnosed with an anxiety disorder, making it the most common mental illness in the country. Benzodiazepines are prescribed to help treat the anxiety symptoms of many individuals. However, an alarming number of people abuse and become addicted to these medications.
Many mental health experts are now coming forward, claiming that benzodiazepine abuse and addiction may become an epidemic equal to that of the opioid epidemic.
Commonly abused benzodiazepines include:
- Xanax (alprazolam)
- Librium (chlordiazepoxide)
- Valium (diazepam)
- Ativan (lorazepam)
If you believe that your loved one may be abusing benzodiazepines, it is essential to know the signs to look for. The sooner abusive drug behavior is addressed, the easier it typically is to manage.
Ready to make a change?
Call to speak with a treatment specialist.
The following are seven signs that your loved one could be abusing or addicted to benzodiazepines:
1. Psychological Side Effects
Benzodiazepines are prescribed for their relaxing and calming effects, which provide relief from anxiety and tension. Different side effects may occur depending on the type of benzodiazepine, the dose, and the individual.
When abused, benzodiazepines can cause a range of psychological side effects. Benzos can make it difficult for a loved one to remember little details or certain tasks they may need to complete.
Other common psychological side effects of benzodiazepine abuse may include:
- mental confusion
- frequent and sudden feelings of annoyance or irritability
- major changes in behavior, such as extreme drowsiness or lack of interest
- manic-type moods
- unwillingness to do tasks which require extended attention
As benzodiazepines work to slow down specific parts of the brain within the central nervous system (CNS), individuals who abuse these drugs at high doses may become more lethargic and apathetic. If a loved one has lost interest in activities they previously enjoyed, they may be abusing benzodiazepines or other substances.
Some benzodiazepines are eliminated from the body at a very slow rate. So, abusing extremely large doses multiple times over an extended period can cause benzodiazepines to build up in the body’s fatty tissues. This can cause the symptoms of over-sedation not to appear for a few days or more.
Long-term psychological side effects of benzodiazepines include:
- impaired thinking, memory, and judgment
- muscle weakness, which leads to a lack of coordination
2. Physical Side Effects
Physical side effects of benzodiazepine abuse are perhaps the most telling sign that someone is abusing these drugs because these effects usually only occur when someone is taking more than the recommended dose.
Possible physical side effects of benzodiazepine abuse include:
- extreme drowsiness
- slurred speech
- a headache
- nausea and vomiting
- loss of appetite
- feeling lightheaded
- lack of coordination
- altered vision
- respiratory depression
- vertigo (a whirling sensation)
3. Experiencing A Benzodiazepine Overdose
Anyone who takes too large a dose of benzodiazepines for their body to process at once can experience a toxic reaction, also known as an overdose. Benzodiazepines are very potent medications, and taking them at extremely high doses can cause serious health concerns, such as dangerously slowed breathing and heart rates. In rare cases, benzodiazepine overdoses may result in a coma.
Individuals who frequently abuse benzos may develop tolerance to some of the drugs’ more mild effects, which may prompt them to increase their dosage to an unsafe range to feel the desired results. Doing this can easily result in an overdose if they are not careful.
It is also common for individuals who experience a relapse to overdose on benzodiazepines because their body has been detoxified of the substance and they may feel safe taking the same dose they took while abusing the drug.
4. Exhibiting Benzodiazepine Withdrawal Symptoms
Once someone has developed a tolerance to the effects of benzodiazepines, they will not be able to stop taking the medication without exhibiting withdrawal symptoms. Tolerance to certain benzodiazepines usually occurs in individuals who have abused the substance for six months or more. After abusing benzodiazepines for this amount of time, the substance can cause both chemical and physical changes to the brain.
To ease symptoms of withdrawal, most healthcare professionals recommend individuals gradually reduce the amount they take until the dose is small enough that they will not feel any discomfort when they discontinue the medication. Withdrawal symptoms are typically worse when someone abruptly stops taking high doses of short- to intermediate-acting benzodiazepines.
Benzodiazepine withdrawal symptoms may include:
- loss of consciousness
- muscle pain and cramps
- suicidal thoughts
Medically supervised detoxification is always recommended for individuals who wish to stop taking benzodiazepines and do not want to experience unpleasant withdrawal symptoms. Addiction specialists can devise a tapering schedule to gradually reduce the dose and mitigate most, if not all, withdrawal symptoms.
5. Risking Everything To Continue Abusing Benzodiazepines
Individuals who become dependent on benzodiazepines may become obsessed with the drug and make sure they always have more to take, no matter what the risk. Becoming preoccupied with their next fix is often a sign that an individual’s occasional abuse is turning into an addiction.
Some people may participate in a behavior known as doctor shopping. This happens when they go to many different doctors to continue to get new benzodiazepine prescriptions. When this no longer works, some individuals may steal another’s prescription or purchase more benzodiazepines on the dark web.
Because benzodiazepines are commonly abused, they are relatively easy to obtain illicitly. Indications that a loved one is hiding something, or keeping secrets, may reveal that they are in fact abusing drugs such as benzodiazepines.
6. Combining Benzodiazepines With Other Substances
Benzodiazepines are commonly combined with other substances, which is thought to extend the desired effects. While this may be the case in the short-term, combining benzos with other substances, particularly other depressants, is very dangerous.
Over 30 percent of individuals who overdosed on opioids were found to have taken benzodiazepines as well. Combining benzodiazepines with opioids or alcohol can be lethal, even in moderation. If a loved one is mixing benzodiazepines with other depressants, they may appear acutely intoxicated and dizzy, and it is best to seek medical attention immediately.
7. Showing Signs Of Benzodiazepine Addiction
Abusing benzodiazepines can rapidly lead to addiction and/or dependence due to the highly abusive potential of the drugs. In fact, it is common for those who abuse benzos to become addicted in as little as two or three weeks.
Addiction occurs when someone becomes dependent on a substance. When someone abuses benzodiazepines to the extent that a loved one takes notice, it is likely they have already become addicted.
Signs of a benzodiazepine addiction may include:
- continued use of benzodiazepines, despite risks to self or others
- complete loss of control over benzodiazepine abuse
- denial of addiction
- exhibiting random and sudden changes in behavior
Finding Individualized Treatment For Benzodiazepine Abuse
If you believe that your loved one is abusing benzodiazepines, and they exhibit any of the signs, it may be beneficial to understand different treatment options before approaching them about their behavior. Vertava Health of Massachusetts provides individualized treatment programs for people who struggle with benzodiazepine abuse and addiction.
Critical components of benzodiazepine addiction treatment often include medically supervised detoxification, counseling with various behavioral therapies and medication-assisted treatment. Reputable treatment centers will ensure that each individual’s circumstances are taken into account, including any co-occurring disorder that may be present, to ensure the best chance at a successful recovery.
- National Center for Biotechnology Information: PubMed — Benzodiazepine poisoning. Clinical and pharmacological considerations and treatment.
- University of Maryland: Center for Substance Abuse Research — Benzodiazepines